Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 85, NWS Grand Rapids, MI

November 14, 2011

NWS Grand Rapids, MI issued this small craft advisory at Nov 14, 2011, 1:38 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2011, 1:38 AM EST (06:38 UTC)
Expired
Nov 14, 2011, 10:00 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WHUS73 KGRR 140638
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
138 AM EST MON NOV 14 2011


LMZ844>849-141445-
/O.NEW.KGRR.SC.Y.0085.111114T0638Z-111114T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
138 AM EST MON NOV 14 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

* WINDS...SOUTHWEST 15 TO 25 KNOTS VEERING WEST.

* WAVES...3 TO 5 FEET EARLY THIS MORNING SUBSIDING TO 2 TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
1 follow-up statement
057 
WHUS73 KGRR 140848
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EST MON NOV 14 2011

LMZ844>849-141500-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-111114T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
348 AM EST MON NOV 14 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...SOUTHWEST 10 TO 20 KNOTS.

* WAVES...3 TO 5 FEET THIS MORNING SUBSIDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 14, 12:22 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 14, 12:22 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1222 PM EST MON NOV 14 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EST SUN NOV 13 2011)
A WEAK COLD FRONT CROSSING THE AREA LATE THIS AFTERNOON
WILL STALL JUST SOUTH OF MICHIGAN TONIGHT AS A FRONTAL WAVE TRAVELS
ALONG THE FRONT JUST SOUTH OF MICHIGAN DURING THE MID DAY HOURS OF
MONDAY. THAT FRONTAL WAVE WILL BRING SOME LIGHT RAIN TO SOUTHEAST
SECTIONS DURING THE DAY MONDAY. MUCH COLDER AIR WILL FOLLOW THE
SECOND COLD FRONT TUESDAY AFTERNOON INTO WEDNESDAY. SNOW FLURRIES
WILL FOLLOW THAT FRONTAL SYSTEM TUESDAY NIGHT INTO WEDNESDAY...
MOSTLY WEST OF ROUTE 131.

&&

.SHORT TERM...(730 PM EST SUN NOV 13 2011)
(TONIGHT THROUGH TUESDAY NIGHT)

UPDATED EVENING FCST TO REFLECT ISOLATED TSRA ALONG THE I-96
CORRIDOR EAST TO ESE OF KGRR RIGHT ON THE COLD FRONT. SEVERAL
LIGHTNING STRIKES HAVE BEEN NOTED WITH THE ACTIVITY TO THE EAST OF
KGRR ACROSS CENTRAL IONIA COUNTY INTO NW CLINTON COUNTY. THIS
ACTIVITY MAY PERSIST FOR SEVERAL HRS BEFORE DIMINISHING/EXITING OUR
FCST AREA LATE THIS EVENING.

THE MAIN CHALLENGE FOR THIS FORECAST PACKAGE TO DO DECIDE THE
PROBABILITY OF RAIN MONDAY WITH THE SURFACE FRONTAL WAVE PASSING
SOUTH OF THE AREA DURING THE MIDDAY HOURS. A SECONDARY CHALLENGE IS
THE QUESTION OF SNOW FLURRIES TUESDAY NIGHT AS THE COLDER AIR
FINALLY ARRIVES.

COMPARED TO LAST WEEK... THIS PROGRESSIVE SHORTWAVE PATTERN EXPECTED
THIS WEEK IN THE UPPER AIR PATTERN WILL NOT ALLOW MUCH GULF MOISTURE
TO GET FAR ENOUGH NORTH FAST ENOUGH TO BRING MUCH RAIN TO THE AREA.
ON THE OTHER HAND... EVEN WHEN WE GET INTO THE NORTHWEST FLOW BEHIND
THE NEXT MAJOR NORTHERN STREAM WAVE... THE NORTHWEST FLOW IS NOT
DEEP ENOUGH OR PERSISTENT ENOUGH TO BRING DOWN THE TRULY COLD AIR
NOR IS THERE ENOUGH SHORTWAVE ENERGY TO GIVE US MUCH SNOW.

THE COLD FRONT CURRENTLY MOVING THROUGH THE CWA IS LARGELY MOISTURE
STARVED AND THE DARTH OF LOW LEVEL MOISTURE IS MAKING IT HARD FOR
ANY PRECIPITATION FALLING FROM THE MID LEVEL CLOUD DECK TO REACH THE
GROUND. EVEN SO... THE FRONT WILL NOT BE TOTALLY THROUGH THE AREA
UNTIL THIS EVENING AND THE LATEST RADAR LOOPS SHOW CONVECTION
DEVELOPING OVER WESTERN LAKE MICHIGAN (330 PM). SO I WILL CONTINUE
CHANCE POP INTO THIS EVENING UNTIL THE FRONT IS TOTALLY THROUGH
(MIDNIGHT FOR JXN/LAN).

THE NEXT SHORTWAVE SHOWS UP WELL ON THE WATER VAPOR LOOPS BUT IN
THIS QUASI-ZONAL FLOW THAT WAVE WILL NOT AMPLY ENOUGH TO BRING MUCH
RAIN TO THE AREA. THIS IS ONE OF THESE JET LIFT EVENTS (RIGHT
ENTRANCE REGION/FGEN TYPE EVENTS ACTUALLY). CONDENSATION PRESSURE
DEFICITS FALL TO NEAR ZERO MB BY 1 PM NEAR AND SOUTH OF INTERSTATE
96 MONDAY. STILL WE HAVE A PROBLEM WITH LOW LEVEL DRY AIR TO
OVERCOME AND THE LIFT PERIOD IS RATHER SHORT SO EVEN WHEN THE LOW
LEVELS TO GET MOISTURE FROM THE CLOUDS ABOVE MID LEVEL DRY AIR IS
ALREADY MOVING SO. SO I DO HAVE LIKELY POP SOUTH AND EAST OF GRAND
RAPIDS MONDAY WITH CHANCE POP NORTH OF THERE. WHATEVER HAPPENS
MONDAY IT FOR THE MOST PART WILL BE UNDER A QUARTER INCH.

AN UPSTREAM JET CORE DIVING INTO THE TROUGH OVER THE WESTERN
MOUNTAINS WILL DIG THE TROUGH AND ALLOW SOME COLD AIR TO SLOWLY MOVE
IN TUESDAY INTO TUESDAY NIGHT. PROBLEM HERE IS THE JET CORE IS NORTH
OF SOUTHWEST LOWER MICHIGAN. HUGELY NOT CONDUCIVE TO LAKE EFFECT
SNOW SHOWERS. THE LOW LEVEL WIND IS ANTICYCLONIC TOO. EVEN SO I CAN
NOT RULE OUT THE RISK OF A FEW FLURRIES LATER TUESDAY NIGHT AS THE
COLDER AIR MOVES IN. BY 8 AM WEDNESDAY THE 850 MB TEMPS FALL BELOW
-8C (LAKE +10) SO THERE IS ENOUGH INSTABILITY.

&&

.LONG TERM...(403 PM EST SUN NOV 13 2011)
(WEDNESDAY THROUGH SUNDAY)
WEDNESDAY AND THURSDAY WILL BE THE COLDEST DAYS OF THE PERIOD WITH
HIGHS IN THE UPPER 30S TO AROUND 40. COLD AIR WILL BE RUSHING INTO
THE CWA WEDNESDAY AS A COLD FRONT DEPARTS THE AREA. INSTABILITY OVER
THE LAKE WILL BE HIGH AS H8 TEMPS NEAR -8C WILL CREATE DELTA T/S IN
THE UPPER TEENS. RH PROFILES REVEAL MEAGER MOISTURE. HOWEVER MODELS
TEND TO UNDERESTIMATE MOISTURE OVER THE LAKE AND THEY DO SHOW A
PRETTY STRONG WAVE MOVING OVER THE LAKE. SO THE ADDED LIFT FROM THE
WAVE MAY MAKE UP FOR SOME OF THE LIMITED MOISTURE. WE INCLUDED SCT
SHSN WED/WED NIGHT BEFORE DIMINISHING TO FLURRIES THURSDAY.

THE NEXT SYSTEM AFTER THAT WILL BE A NRN STREAM LOW THAT WILL PUSH A
WARM FRONT NORTH TOWARD THE LAKES SATURDAY FOLLOWED BY A COLD FRONT
SUNDAY. WE/LL INCLUDE THE MENTION OF RAIN THROUGH NEXT WEEKEND TO
ACCOUNT FOR THAT.

&&

.AVIATION...(1222 PM EST MON NOV 14 2011)
VFR CONDITIONS WITH DIMINISHING WINDS EXPECTED OVERNIGHT INTO EARLY
MONDAY NOW THAT COLD FRONT HAS SLIPPED THROUGH THE REGION. LOWERING
CIGS EXPECTED MONDAY AFTER 15Z AND ESPECIALLY AFTER 18Z... MAINLY
SOUTH AND EAST OF GRR. CONDITIONS SHOULD FALL INTO THE MVFR CATEGORY
IN RAIN... WITH IFR LIKELY AT JXN CLOSER TO THE STALLED FRONT. THE
RAIN EVENT IS RELATIVELY SHORT LIVED AND EXPECTED TO END ABRUPTLY
AFTER 00Z TUES.

&&

.MARINE...(509 PM EST SUN NOV 13 2011)
ADDED ISOLD TSRA TO THE NRN NSH GRIDS LATE THIS AFTERNOON TO REFLECT
ONGOING CONVECTIVE ACTIVITY.

CLEARLY A MARGINAL EVENT BUT WE ARE GETTING SOME GUSTS INTO THE GALE
RANGE SO I CONTINUED THE GALE WARNING UNTIL 1 AM.  ONCE THE COLD
FRONT CROSSES THE LAKE THE WINDS MAY YET INCREASE DUE TO BETTER
VERTICAL MIXING (WHICH IS THE MAIN REASON I CONTINUED THE GALE
WARNING).  WINDS DO DECREASE MONDAY AS THE PRESSURE GRADIENT WEAKENS.
&&

.HYDROLOGY...(403 PM EST SUN NOV 13 2011)
ANY PRECIPITATION THIS WEEK WILL BE LIMITED AT BEST. THE HEAVIEST
PRECIPITATION THIS ENTIRE WEEK WILL LIKELY BE NEAR JXN MONDAY MID
DAY... MAYBE A QUARTER INCH. THAT IS NOT ENOUGH TO CAUSE ANY RIVER
RISING ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FOR THE ENTIRE NEARSHORE THROUGH 06Z MON.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM 93 LAURENS
LONG TERM:    93
AVIATION:     MEADE
MARINE:       WDM 93
HYDROLOGY:    WDM
Hazardous weather outlook, Nov 13, 10:52 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1052 PM EST SUN NOV 13 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1052 PM EST SUN NOV 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ACROSS WESTERN LOWER
MICHIGAN WEDNESDAY AND WEDNESDAY NIGHT. ANY ACCUMULATION WILL BE
LIGHT AND MAINLY ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-141100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1052 PM EST SUN NOV 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH TO SOUTHWEST GALES TO 35 KNOTS WILL PERSIST INTO TONIGHT.
WINDS ARE EXPECTED TO SUBSIDE TO 10 TO 20 KNOTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS WILL REMAIN HAZARDOUS TO SMALLER CRAFT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE 93 MEADE

In the hours before

Special weather statement, Nov 13, 8:01 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EST SUN NOV 13 2011

MIZ052-058-059-065>067-140200-
BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
801 PM EST SUN NOV 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 8 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOHNS TO
PORTLAND TO 5 MILES NORTH OF HASTINGS...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS POTENTIALLY IMPACTED BY THESE STORMS INCLUDE...
  SUNFIELD...           OVID...               MULLIKEN...
  EAGLE...              SLEEPY HOLLOW STATE PARK...
  WACOUSTA...           MORGAN...             DEWITT...
  VERMONTVILLE...       GRAND LEDGE...        NASHVILLE...
  DOWLING...            WAVERLY...            BATH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4276 8416 4242 8500 4242 8532 4264 8555
      4267 8555 4315 8437 4278 8436 4278 8415
TIME...MOT...LOC 0056Z 322DEG 12KT 4305 8436 4263 8539

MEADE
Local storm report, Nov 13, 8:03 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
803 PM EST SUN NOV 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ST. JOHNS               43.00N 84.56W
11/13/2011  E0.25 INCH       CLINTON            MI   PUBLIC

&&

GEO
Local storm report, Nov 13, 8:06 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EST SUN NOV 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     3 S IONIA               42.94N 85.07W
11/13/2011  M41 MPH          IONIA              MI   AWOS

            RECORDED AT THE IONIA AWOS.

&&

GEO
Local storm report, Nov 13, 8:21 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EST SUN NOV 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND GST 5 NNW LANSING           42.80N 84.58W
11/13/2011  M52 MPH          CLINTON            MI   ASOS

            WIND REPORT MEASURED AT THE CAPITOL CITY AIRPORT.

&&

GEO
Special weather statement, Nov 13, 8:42 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 PM EST SUN NOV 13 2011

MIZ058-059-064>067-071>074-140230-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-KALAMAZOO-
VAN BUREN-
842 PM EST SUN NOV 13 2011

...STRONG GUSTY WINDS MAY KNOCK DOWN POWER LINES AND TREE LIMBS...

AT 840 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF LANSING TO 20 MILES NORTH OF KALAMAZOO...MOVING SLOWLY TO THE
SOUTH SOUTHEAST AT 10 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH... AND WELL AHEAD OF... THIS
LINE OF STORMS. PEA SIZE HAIL... HEAVY DOWNPOURS... AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THE LINE OF STORMS.

WIND GUSTS OF 50 TO 55 MPH AND SCATTERED POWER OUTAGES HAVE BEEN
REPORTED IN LOCATIONS WELL AHEAD OF THIS LINE OF THUNDERSTORMS.
THROUGH MIDNIGHT AREAS SOUTH AND EAST OF A LINE FROM ST JOHNS TO
SOUTH HAVEN MAY EXPERIENCE DOWNED TREES AND POWER LINES WITH
SCATTERED POWER OUTAGES...EVEN IF THUNDER IS NOT OCCURRING.

LOCATIONS IMPACTED INCLUDE...
  GRAND LEDGE...        DELTON...             VERMONTVILLE...
  NASHVILLE...          OTSEGO...             BATH...
  DOWLING...            PLAINWELL...          WAVERLY...
  HICKORY CORNERS...    LANSING...            BANFIELD...
  ALAMO...              LACEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4207 8623 4224 8623 4224 8637 4232 8633
      4256 8554 4297 8436 4278 8436 4278 8416
      4276 8415 4207 8415 4207 8618
TIME...MOT...LOC 0140Z 007DEG 11KT 4291 8442 4251 8549

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 8:01 PM ESTSpecial Weather StatementGRRBarry, Clinton, Eaton59 min
Nov 13, 8:42 PM ESTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo and 1 more48 min
Nov 14, 3:25 PM ESTSmall Craft AdvisoryGRR4 days

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.